Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2001, 3:32 PM EDT for Clearfield County, Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2001, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 19, 2001, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Clearfield County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:55 PM EDT | Thunderstorm Wind 50 E | Sylvan Grove, PA | Trees were reported down near Sylvan Grove, about 1 mile north of Kylertown. |
| Aug 19, 4:19 PM EDT | Thunderstorm Wind 50 E | Sylvan Grove, PA | Numerous trees were reported down in Kylertown, 2 miles southwest of Sylvan Grove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS51 KCTP 191932 SVRCTP PAC033-192015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 PM EDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN PENNSYLVANIA * UNTIL 415 PM EDT. * AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LECONTES MILLS...OR 11 MILES EAST OF CLEARFIELD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KARTHAUS AT 340 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4110 7839 4095 7826 4110 7802 4123 7819 JUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 19, 2:20 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT SUN AUG 19 2001 THINGS ARE A-POPPIN IN THE WEST. NOTHING BEASTLY YET...BUT POTENTIAL IS STILL THERE. MANY PSU STUDENTS RETURNED THIS WEEKEND...AND THE METEO TYPES ARE ALL EXCITED ABT SVR POTENTIAL AND STORM CHASING. ALL I CAN SAY IS...BE CAREFUL TEMPS NOT QUITE AS HOT AS I HAD THOUGHT IN THE SOUTH/CENTRAL...THIS SEEMS TO BE TEMPERING ACTIVITY OVER THE SC MTNS ATTM...BUT PROBABLY NOT FOR LONG. AS UPR LOW NOW PROGGD TO DEEPEN SLIGHTLY MORE THAN PREV...BELIEVE THAT FROPA WL BE SLOWER ON THE WHOLE...BUT TIMING ON SAT LOOP PUSHES THE FRONT TO FAR WRN ZNS BEFORE 00Z. NEWEST MESOETA NOW HEAVES THE FRONT THRU THE ERN PT OF THE STATE WITH A DECENT DRY SLOT BEHIND...WHERE IT HUNG IT UP DURING THE MORNING HOURS IN PREV RUNS. A FEW SHRA MAY LINGER DURING THE DAY ON MON...AND WL LEAVE IN LOW CHC POPS MOST PLACES...XCPT FOR THE NW WHERE 40 POPS WL SHOW UP DUE TO PROXIMITY TO COLDER MID LVL AIR. THINGS QUIET DOWN FOR TUE...BUT CHCS RETURN BY LATE WED/THUR. ALTHO WITH FRONT NOW PROGGD BY NEW AVN TO PUSH TO THE SOUTH WISHING TO MAKE A RETURN APPEARANCE...THE CHCS WON/T BE ALL THAT GREAT. TEMPS TO HANG CLOSE TO CLIMO THRU THE PD...PERHAPS A BIT BETTER. .CTP...SPS FOR SLIGHT RISK SEVERE. DANGELO
In the hours before
Special weather statement, Aug 19, 10:31 AM EDT, 5 hours 1 minute before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-192130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1031 AM EDT SUN AUG 19 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND THIS EVENING... A STRONG AREA OF LOW PRESSURE WILL MOVE EASTWARD FROM THE GREAT LAKES TODAY...BRINGING THE CHANCE OF SEVERE THUNDERSTORMS TO CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND THROUGH THE EVENING. THE GREATEST LIKELIHOOD OF THUNDERSTORMS WILL BE OVER THE WESTERN HALF OF THE STATE THIS AFTERNOON...THEN SHIFT TO THE EASTERN HALF OF THE COMMONWEALTH DURING THE EVENING. THE PRIMARY THREAT FROM THIS SYSTEM WILL BE DAMAGING THUNDERSTORM WIND GUSTS...ALTHOUGH THERE IS A POSSIBILITY OF LARGE HAIL IN NORTHERN AND WESTERN SECTIONS OF THE STATE. THERE IS ALSO A SLIGHT POSSIBILITY FOR SOME OF THESE STORMS TO FORM TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY. DANGELO/RXR
Special weather statement, Aug 19, 3:10 PM EDT, 22 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-045-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT SUN AUG 19 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...CENTRE...SOMERSET...BEDFORD...CAMERON...BLAIR...POTTER... CAMBRIA...CLINTON...WARREN...CLEARFIELD...ELK...CLINTON...CENTRE... HUNTINGDON...MIFFLIN AND FULTON. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HEAD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:54 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 36 min |
| Aug 19, 3:55 PM EDT | Tornado Warning | CTP | Elk | 50 min |
| Aug 19, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Aug 19, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 57 min |
| Aug 19, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 70 min |
| Aug 19, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 19 min |
| Aug 19, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 53 min |
| Aug 19, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 65 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 46 min |
| Aug 19, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 48 min |
| Aug 19, 6:20 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 55 min |
| Aug 19, 6:24 PM EDT | Flash Flood Warning | CTP | Centre | 3 hr |
| Aug 19, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Union | 46 min |
| Aug 19, 6:45 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 45 min |
| Aug 19, 6:51 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 24 min |
| Aug 19, 7:30 PM EDT | Severe Thunderstorm Warning | CTP | Union | 60 min |
| Aug 19, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.